Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 71, NWS Columbia, SC

July 5, 2004Lexington County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 5, 2004, 10:03 PM EDT for Lexington County, South Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2004, 10:03 PM EDT (02:03 UTC)
Expired
Jul 5, 2004, 11:00 PM EDT
In force
57 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Lexington County, SC

The radar

The Columbia radar (KCAE), 2 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3178 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 060203
SVRCAE
SCC063-060300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1000 PM EDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
  THIS INCLUDES THE CITIES OF...WEST COLUMBIA...SPRINGDALE...RED BANK
  ...LEXINGTON AND CAYCE.

* UNTIL 1100 PM EDT

* AT 955 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND     
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS NEAR ST.       
  ANDREWS MOVING SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST COLUMBIA...SPRINGDALE BY 1010 PM EDT
  CAYCE BY 1015 PM EDT
  9 MILES EAST OF GASTON BY 1025 PM EDT

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...
800...7 7 5...7 1 9 9.

LAT...LON 3409 8127 3410 8122 3407 8113 3403 8112
      3400 8106 3392 8102 3375 8106 3374 8104
      3378 8101 3378 8097 3374 8094 3371 8129
      3413 8141 3414 8132

$$

TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 7:56 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 5, 7:56 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
756 PM EDT MON JUL 5 2004

.UPDATE...
UPDATED FORECAST TO INCLUDE CHANCE OF THUNDERSTORMS THROUGH
MIDNIGHT. SCATTERED THUNDERSTORMS CURRENTLY ACROSS UPSTATE AND NC
PIEDMONT MOVING SE. ATMOSPHERE OVER OUR FORECAST AREA REMAINS
UNSTABLE ENOUGH TO SUPPORT CONTINUED SCATTERED CONVECTION THIS
EVENING. CONVECTIVE CLUSTER MOVING SE INTO NC MOUNTAINS SHOWING
SIGNS OF WEAKENING. CLOUD TOP WARMING NOTED ON IR SATELLITE. WILL
EXPECT CONTINUED WEAKENING AS IT MOVES OVER MOUNTAINS THIS EVENING.
&&

.PREV DISCUSSION...
EVENING THUNDERSTORMS MAINLY NORTH OF CAE AND AGS BUT SHOULD BE
GONE BY 02Z. AREA IN NEWBERRY COUNTY MAY APPROACH CAE BY 01Z BUT
SHOULD NOT BE IN AREA VERY LONG. NOTHING NEAR AGS. MOSTLY CLEAR
FOR REST OF NIGHT BUT SOME PATCHY FOG AND HAZE NEAR DAYBREAK TUE
BUT VSBYS 4 MILES OR BETTER.

UPDATED FORECAST TO INCLUDE ISOLATED THUNDERSTORMS FOR THE REMAINDER
OF THIS AFTERNOON.

HOT TEMPERATURES TO DOMINATE THROUGH THE SHORT TERM. HIGH PRESSURE
BUILDS ALOFT ACROSS SOUTHEAST STATES HELPING TO DRY OUT AIRMASS.
CONVECTIVE TRIGGERS WILL BE LACKING BUT GIVEN THE EXPECTED HIGH
AFTERNOON MAXES ON TUESDAY...AIRMASS WILL BECOME UNSTABLE ENOUGH TO
SUSTAIN ANY THUNDERSTORM THAT DOES DEVELOP. AS A RESULT...WILL KEEP
20 POP IN FOR AFTERNOON CONVECTION TUESDAY. MODELS IN EXCELLENT
AGREEMENT WITH AFTERNOON MAXES IN THE MIDDLE TO UPPER 90S TUESDAY.
WITH SOME UNCERTAINTY ABOUT AFTERNOON DEW POINTS ON TUESDAY...
FOR NOW WILL HOLD OFF ON ISSUING A HEAT ADVISORY AND JUST
MENTION HEAT INDICIES IN THE 100-105 RANGE IN THE ZONES. ON
WEDNESDAY...UPPER RIDGE BECOMES A BIT SUPPRESSED AS WEAK BACKDOOR
COLD FRONT APPROACHES TIDEWATER VA AND WEAK THERMAL SURFACE TROUGH
DEVELOPS ACROSS CENTRAL SC. WILL RAISE POPS TO 30 PERCENT FOR
AFTERNOON CONVECTION BUT STILL EXPECT AFTERNOON TEMPS TO BE WELL IN
THE MIDDLE 90S AT MANY LOCATIONS. CONSENSUS VALUES FOR TEMPS AND POPS
LOOK REASONABLE.

ANOTHER COLD FRONT PUSHES IN FROM THE NORTHWEST THURSDAY INTO
FRIDAY. LOW CONFIDENCE AT THIS TIME HOW STRONG AND HOW FAR SOUTH
FRONT WILL ADVANCE...BUT FOR NOW WILL GO WITH LOW CHANCE POPS AND
AFTERNOON HIGHS IN THE LOWER TO MIDDLE 90S. HIGH PRESSURE REBUILDS
OVER THE AREA AT THE SURFACE AND ALOFT FRIDAY INTO EARLY NEXT WEEK...
SO WILL GO WITH SLIGHT CHANCE POPS AND TEMPS NEAR OR JUST
ABOVE NORMAL.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

31/99
Hazardous weather outlook, Jul 5, 5:20 AM EDT, 16 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
520 AM EDT MON JUL 5 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060919-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
520 AM EDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...

AN APPROACHING UPPER LEVEL DISTURBANCE WILL TRIGGER SCATTERED
THUNDERSTORMS MAINLY THIS AFTERNOON. ONE OR TWO OF THE STORMS MAY
BECOME SEVERE PRODUCING DAMAGING WINDS AND LARGE HAIL THIS
AFTERNOON. THE PRIMARY THREAT AREA WILL BE ALONG THE SAVANNAH RIVER.

.DAYS TWO THROUGH SEVEN...

TEMPERATURES IN THE MID 90S TODAY AND MID TO UPPER 90S TUESDAY WILL
COMBINE WITH DEW POINTS IN THE LOWER AND MIDDLE 70S TO PRODUCE HIGH
HEAT INDEX READINGS. TODAY HEAT INDEX READINGS ARE EXPECTED TO BE IN
THE 100 TO 105 RANGE AND AROUND 105 TUESDAY. A HEAT ADVISORY MAY BE
REQUIRED TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THIS AFTERNOON...THEREFORE
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 5, 5:27 PM EDT, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
527 PM EDT MON JUL 5 2004

SCZ029-031-052215-
LEE-SUMTER-
527 PM EDT MON JUL 5 2004

...STRONG THUNDERSTORMS WILL IMPACT LEE COUNTY AND SUMTER COUNTY
THROUGH 615 PM EDT...

AT 530 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR BISHOPVILLE IN LEE COUNTY.
MOVEMENT WAS TO THE SOUTH-SOUTHEAST AT 20 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL AFFECT AREAS CLOSE TO MAYESVILLE AND
LYNCHBURG IN LEE COUNTY BY 545 PM AND AREAS NEAR SUMTER IN SUMTER
COUNTY BY 6 PM.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

TTH
Special weather statement, Jul 5, 6:40 PM EDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
640 PM EDT MON JUL 5 2004

SCZ020-021-026-052330-
FAIRFIELD-NEWBERRY-SALUDA-
640 PM EDT MON JUL 5 2004

...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD COUNTY...NEWBERRY
COUNTY AND SALUDA COUNTY THROUGH 730 PM EDT...

AT 635 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
WHITMIRE IN NORTHERN NEWBERRY COUNTY TO CHAPPELLS IN SOUTHERN
NEWBERRY COUNTY. THIS LINE WAS MOVING SOUTHEAST AT 15 MPH. THESE
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND SILVERSTREET...NEWBERRY
AND PROSPERITY IN NEWBERRY COUNTY...SALUDA IN SALUDA COUNTY...AND
MONTICELLO AND WINNSBORO IN FAIRFIELD COUNTY THROUGH 730 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

TTH
Special weather statement, Jul 5, 6:46 PM EDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
646 PM EDT MON JUL 5 2004

SCZ020-021-026-052330-
FAIRFIELD-NEWBERRY-SALUDA-
646 PM EDT MON JUL 5 2004

...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD COUNTY...NEWBERRY
COUNTY AND SALUDA COUNTY THROUGH 730 PM EDT...
...PILOT REPORTED FUNNEL CLOUD 8 MILES NORTHEAST OF NEWBERRY
AT 645 PM...

AT 635 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
WHITMIRE IN NORTHERN NEWBERRY COUNTY TO CHAPPELLS IN SOUTHERN
NEWBERRY COUNTY. THIS LINE WAS MOVING SOUTHEAST AT 15 MPH. THESE
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND SILVERSTREET...NEWBERRY
AND PROSPERITY IN NEWBERRY COUNTY...SALUDA IN SALUDA COUNTY...AND
MONTICELLO AND WINNSBORO IN FAIRFIELD COUNTY THROUGH 730 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

TTH
Special weather statement, Jul 5, 9:10 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
910 PM EDT MON JUL 5 2004

SCZ015-016-020-021-060215-
CHESTERFIELD-FAIRFIELD-LANCASTER-NEWBERRY-
910 PM EDT MON JUL 5 2004

...STRONG THUNDERSTORMS WILL IMPACT LANCASTER COUNTY...CHESTERFIELD
COUNTY...FAIRFIELD COUNTY AND NEWBERRY COUNTY THROUGH 1015 PM EDT...

AT 908 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 22 MILES NORTH OF
PAGELAND TO 13 MILES WEST OF SILVERSTREET. THIS LINE WAS MOVING
SOUTHEAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT AREAS IN AND AROUND WHITMIRE...SILVERSTREET...NEWBERRY...
LANCASTER...PROSPERITY AND WINNSBORO THROUGH 1015 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

TTH
Local storm report, Jul 5, 9:49 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
949 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0947 PM     HAIL             2 W BLYTHEWOOD          34.22N 81.01W
07/05/2004  0.75 INCH        RICHLAND           SC   PUBLIC

&&
PENNY SIZE HAIL ONE MILE SOUTH OF THE FAIRFIELD/RICHLAND COUNTY LINE,
2 MILES EAST OF HIGHWAY 321.

FPW
Local storm report, Jul 5, 10:00 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1000 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     10 SW WINNSBORO         34.27N 81.21W
07/05/2004                   FAIRFIELD          SC   COUNTY OFFICIAL

            SEVERAL REPORTS OF TREES DOWN THROUGHOUT COUNTY.

&&

DCM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:21 PM EDTSevere Thunderstorm WarningCAEFairfield24 min
Jul 5, 9:33 PM EDTSevere Thunderstorm WarningCAEChesterfield42 min
Jul 5, 9:48 PM EDTSevere Thunderstorm WarningCAERichland42 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.